This patient support community is for discussions relating to general health issues, adolescents, babies, child health, eating disorders, fitness, immunizations and vaccines, infectious diseases, and senior health.
i have a friend whos boyfriend was currently on methodone for a year,, his doctor just took him off and put him on hydrocodone a much lower dose,,what side effects could he expect and should he try to get his methodone back?
Sounds pretty irresponsible on the doctor's decision to me. Was he on methadone for pain treatment? I imagine he can expect some pretty serious withdrawal symptoms if he wasn't tapered to a lower methadone dose before switching to the hydrocodone. Withdrawal symptoms can include: flu-like symptoms of nausea/ vomiting and diarrhea; chills, sweats, and a feeling of restless leg syndrome all over the body. Blood pressure spikes dramatically during withdrawal.
If these symptoms become too intense, there are medications that can help if your doctor understands the problem. Hot baths do a great deal to help with the muscle cramps and RLS feelings. Immodium can help if diarrhea is a problem. Mostly, it's just a matter of time and waiting out the misery. The hydrocodone will certainly take the edge off these symptoms, but I'd think he's going to experience a certain amount of withdrawal while he makes the change in meds.
If he is taking these medications for pain management, don't be surprised if his pain gets dramatically worse for a couple of weeks. It takes time for the brain's pain receptors to reset and adjust to the new med regime, but it will get better.
Methadone and Hydrocodone are both narcotic analgesics and opiate based, however, they are in 2 different ballparks when it comes to strength comparison. Methadone is essentially the highest in opiate concentration, while Hydrocodone (Vicodin, Norco) is toward the lower end. One year is a long enough time for a serious Methadone withdrawl (withdrawal), which includes very undesireable side effects. I respectfully disagree with the physician's choice in abruptly stopping his Methadone therapy without a wein off program of the use of Suboxone. The Subutex/Suboxone would have been a safer and more appropriate course of action to help him through the serious side effects of detoxification. The Hydrocodone will definately be better than taking nothing and will take some of the edge off the intense withdrwal that goes along with Methadone. The withdrawl (withdrawal) symptoms can include: irritability, nausea, back/stomach pain, anxiety, insomnia, vomiting, sweating, and extreme agitation, ect.
I think it is premature to disagree with the doctor's decision.
It sounds like the doctor is trying to taper your boyfriend off his addiction. He probably has gotten low enough with his methadone taper that he can give that up for a weaker opiate like the hydro. How many MG of methadone was he taking and how much hydro was he prescribed. You doctor may not be doing anything wrong.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.